Illinois, 2011

Strong Wind in Illinois, April 15, 2011

April 15, 2011 · NWS DVN · 1 event in 1 county or zone

Strong gradient winds gusting to around 50 mph blew down some trees and large limbs in Kewanee, IL during the morning of April 15.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong gradient winds gusting to around 50 mph blew down some trees and large limbs in Kewanee, IL during the morning of April 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 2:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 2:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT FRI APR 15 2011

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN 996 MB LOW ORGANIZING OVER
EASTERN KS...WITH A TIGHT PRESSURE GRADIENT ACRS IA INTO NORTHERN IL
INDUCING BRISK EAST-NORTHEAST SFC WINDS. W/V LOOP WAS INDICATING A
CLOSED UPPER LOW OVER CENTRAL KS ATTM...WITH MAIN UPPER JET PUNCH
ROUNDING IT/S SOUTHERN FLANK FROM CO...TO NORTHERN TX AND HOOKING
BACK UP ACRS AR AND SOUTHERN MO. BRISK AND DRYING ENE LLVL FLOW
STILL HOLDING PRECIP MAKING PROCESSES AT BAY PROBABLY THROUGH AT
LEAST MID MORNING.

&&

.SHORT TERM...TODAY AND TONIGHT...
LATEST SUITE OF 12Z RUN SHORT RANGE MODELS AND THE EUROPEAN
SOLUTIONS ALL REASONABLY SIMILAR IN SUGGESTING THE SFC LOW WILL
MIGRATE TOWARD NORTHEAST MO THROUGH THIS EVENING AND START TO
OCCLUDE ALONG THE WAY. FIRST FORECAST CONCERN IS EXTENT OF GRADIENT
WINDS ACRS THE LOCAL FCST AREA. SOME AREAS ALREADY TICKLING
SUSTAINED WIND ADVISORY CRITERIA OF 30 MPH AND DESPITE A SUBSTANTIAL
WARM WEDGE INVERSION BETWEEN H9-H8 MB...THE LLVL WINDS UNDER THAT
INVERSION STILL VERY STOUT AND SUPPORT AREAS ALONG AND NORTH OF I80
REACHING WIND ADVISORY CRITERIA ESPECIALLY AFTER SUNRISE. WILL
ISSUE AND ADVISORY THROUGH 00Z...BUT APPROACH OF THE SFC LOW AND
SOME PRESSURE GRADIENT RELAX MAY ALLOW AND EARLIER CANCELLATION. SOME
AREAS SOUTH OF I80 MAY BRIEFLY REACH CRITERIA AS WELL THROUGH 18Z
BEFORE GRADIENT RELAX EFFECT...BUT EXPECT THAT AREA NOT AS
WIDESPREAD AND WILL HOLD OFF HEADLINES IN THE SOUTH FOR NOW BUT
INCOMING SHIFT WILL HAVE TO WATCH. AS FRO THE RAIN...LIKE THE 00Z
RUN 4KM WRF AS IT SEEMS TO BE TAKING INTO ACCOUNT THE PRECIP
BATTLING DRY INFLUX THE BEST. IT SUGGESTS THAT WHILE THE FIRST GOOD
WAVE OF RAIN AND SOME EMBEDDED THUNDER TO ROLL UP ACRS THE SOUTH
HALF OF THE CWA OUT OF MO THROUGH 18Z...AREAS NORTH OF HWY 30 MAY
STAY LARGELY DRY UNTIL AFTER 2-3 PM CDT THIS AFTERNOON. WILL ADJUST
POPS ACCORDINGLY WITH A SHARP GRADIENT FROM NORTHEAST TO SOUTHWEST
THIS MORNING. ALSO LIKE THE WRF IN SUGGEST IN-WRAPPING DRY SLOT INTO
THE OCCLUSION WILL SPAWN A BROKEN LINE OF THUNDERSTORMS FROM JUST
SOUTHWEST OF THE QUAD CITIES...DOWN TOWARD EXTREME SOUTHEAST IA/NE
MO AND WEST CENTRAL IL BY LATE AFTERNOON. LINE COULD BE SHUNTED
FROM MOLINE SOUTHEASTWARD TO THE GALESBURG AND EVENTUALLY PEORIA
AREAS BY 01Z. WOULD NOT BE SURPRISED IF A FEW OF THESE STORMS
PRODUCE NEAR SEVERE OR SEVERE CRITERIA HAIL OR WINDS. IT APPEARS A
GENERAL .3 TO .5 INCHES OF RAINFALL ACRS THE SOUTHWEST 2/3S OF THE
CWA BY 00Z. HIGH TEMPS RANGE FROM THE UPPER 40S IN THE NORTH...TO
THE LOWER 60S IN THE SOUTHEAST.

TONIGHT...CUT-OFF UPPER LOW WILL GET DRAWN UP ACRS NORTHERN IL BY
SAT MORNING AND OPEN UP IN THE PROCESS. SFC LOW JUST EAST OF MLI
AROUND 993 MB MIGRATES TOWARD THE MKE AREA OF SE WI. THIS WILL ALLOW
A DEF ZONE OF RAINS ACRS MUCH OF THE CWA AND WARRANT CATEGORICAL
POPS...BUT AGAIN QPF NOT ALL THAT IMPRESSIVE WITH UP TO ANOTHER .3
TO .5 OF AN INCH OF RAIN TO FALL ON TOP OF WHAT OCCURS DURING THE
DAY FRIDAY. THIS THINKING SUPPORTS A 24 HR TOTAL FROM 12Z FRI TO 12Z
SAT OF WIDESPREAD .3-.75 OF AN INCH...WITH LOCALIZED SWATHS UP TO
AN INCH IN AREAS THAT GET IN ON SOME THUNDERSTORM ENHANCEMENT.
TEMPS MAY HOLD STEADY ACRS MUCH OF THE DVN CWA THROUGH MIDNIGHT
BEFORE DROPPING OFF TO LOWS OF UPPER 30S IN THE NORTHEAST...TO THE
MID TO UPPER 40S IN THE FAR EAST AND SOUTHEAST.  ..12..

.LONG TERM...SATURDAY THROUGH THURSDAY...
STACKED SYSTEM WILL BE EAST OF THE CWFA BY SATURDAY MORNING AND WILL
CONTINUE TO LIFT NORTH THROUGH THE NORTHERN GREAT LAKES BY SATURDAY
EVENING.  MODELS ARE SHOWING THE DEFORMATION ZONE OVER EASTERN IA
SATURDAY MORNING...SHIFTING EAST INTO ILLINOIS BY 18Z SUPPORTING
CHANCE POPS OVER THE ENTIRE AREA EARLY SATURDAY AND ONLY IN THE EAST
SATURDAY AFTERNOON.  THE 850MB THERMAL TROF WILL PASS THROUGH THE
CWFA SATURDAY MORNING.  850MB TEMPERATURES ARE EXPECTED TO BE IN THE
0C TO -4C RANGE AND SURFACE TEMPS IN THE 40S SO THE PRECIPITATION
TYPE SHOULD BE ALL RAIN.  ALSO EXPECT BREEZY CONDITIONS SATURDAY
BEHIND THE DEPARTING SYSTEM.   SATURDAY NIGHT SHOULD BE CHILLY WITH
CLEARING SKIES AND DIMINISHING WINDS.

RETURN FLOW SETS UP QUICKLY OVER THE REGION SUNDAY.  A COMBINATION
OF WAA AND S/W ENERGY MOVING THROUGH THE NORTH CENTRAL U.S. WILL
BRING ANOTHER CHANCE OF LIGHT RAIN TO THE CWFA SUNDAY AFTERNOON AND
NIGHT. MODELS ARE IN GOOD AGREEMENT FOR MID WEEK...SHOWING ANOTHER
TROF DEVELOPING OVER THE WESTERN U.S. BY TUESDAY.  AS THE TROF
DEEPENS IT WILL EJECT PIECES OF ENERGY INTO THE MIDWEST.  THESE S/W
WILL SPIN UP WAVES ALONG A STALLED FRONT OVER THE CENTRAL PLAINS AND
MID MISSISSIPPI VALLEY.  THE INITIAL WAVES MAY BE MOISTURE STARVED
AS THEY MOVE THROUGH THE MID MISSISSIPPI VALLEY MONDAY AND MONDAY SO
WILL GO WITH LOW CHANCE POPS.  THE MAIN WAVE IS EXPECTED TO MOVE
THROUGH THE REGION TUESDAY. BY THIS TIME AMPLE MOISTURE SHOULD BE
AVAILABLE SO HIGH CHANCE TO LIKELY POPS ARE WARRANTED TUESDAY AND
TUESDAY NIGHT.  THE MODELS HAVE COME INTO CLOSER AGREEMENT ON THE
TRACK OF THE SURFACE LOW WHICH SHOULD MOVE OVER OR JUST SOUTH OF THE
CWFA.  THIS PATH SUPPORTS A STRONG THERMAL GRADIENT OVER THE
REGION.

FOR WEDNESDAY AND THURSDAY THE ECMWF/GFS SHOW ANOTHER BROAD TROF
SETTING UP OVER THE WESTERN U.S. HOWEVER WITH A LARGE HIGH PRESSURE
SYSTEM SETTING UP  OVER THE NORTH CENTRAL U.S. THE STORM TRACK IS
PROGGED TO SET UP TO OUR SOUTH WITH THE ECMWF/GFS DISAGREEING ON HOW
FAR SOUTH THE TRACK WILL BE.  FOR NOW HAVE INCLUDED SOME LOW POPS
FOR WEDNESDAY INTO THURSDAY AND KEPT TEMPERATURES BELOW NORMAL.
..DLF..

&&

.AVIATION...
STRONG LLVL WINDS OF 40-50 KTS MAKE FOR A TURBULENT MORNING...WITH
INCREASING SOUTHERLY DIRECTIONAL SHEAR ABOVE 4K FT AGL AFTER 18Z
TODAY. INCOMING PRECIP BANDS WILL LOWER CIGS TO MVFR FROM SOUTHWEST
TO NORTHEAST MAINLY AFTER 17Z WITH THE BRL TERMINAL THE FIRST TO GO
DOWN. EMBEDDED THUNDERSTORMS ALSO TO BE A FACTOR IN THE VCNTY OF
MOST OF THE TERMINALS THIS AFTERNOON. SOME STRONGER STORMS POSSIBLE
IN THE VCNTY OF BRL AFTER 20Z...AND MLI NEAR 22Z. LOWER IFR CIGS
AND VSBYS POSSIBLE UNDER AN UPPER LEVEL LOW BY 03Z SAT.   ..12..

&&

.HYDROLOGY...
MISSISSIPPI RIVER LEVELS WILL CONTINUE TO RISE AS A RESULT OF SNOW
MELT TO THE NORTH...AND RAIN THAT FELL OVER PARTS OF WISCONSIN AND
MINNESOTA LAST WEEKEND. MAJOR SEVERITY FLOODING IS FORECAST OVER THE
NEXT WEEK FOR PORTIONS OF THE MISSISSIPPI RIVER FROM DUBUQUE
DOWNSTREAM TO BURLINGTON.

THE MISSISSIPPI RIVER IS FORECAST TO CREST BY THE MIDDLE OF NEXT
WEEK FROM DUBUQUE DOWNSTREAM TO BELLEVUE...FROM MID TO LATE NEXT
WEEK DOWNSTREAM OF BELLEVUE TO NEW BOSTON...AND DOWNSTREAM OF NEW
BOSTON TOWARD GREGORY LANDING NEXT WEEKEND.

THE RIVER FORECASTS INCLUDE PAST PRECIPITATION AND FORECAST
PRECIPITATION FOR THE NEXT 24 HOURS. ADDITIONAL PRECIPITATION OVER
THE NEXT COUPLE WEEKS COULD CAUSE ADDITIONAL RISES ABOVE THE LEVELS
CURRENTLY FORECAST...AND COULD CHANGE THE TIMING OF RISE TO THE SNOW
MELT CREST.

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL AFFECT THE REGION FROM
TODAY INTO SATURDAY. FORECAST PRECIPITATION AMOUNTS ARE EXPECTED TO
BE AROUND ONE HALF INCH WITH ISOLATED HIGHER AMOUNTS.  IF HEAVIER
PRECIPITATION DOES FALL...THE RUNOFF COULD ADD TO THE FORECAST RISES
FOR PORTIONS OF THE MISSISSIPPI RIVER. ANOTHER STORM SYSTEM IS
FORECAST TO BRING ROUNDS OF PRECIPITATION TO THE AREA EARLY NEXT
WEEK. DEPENDING ON HOW MUCH PRECIPITATION THIS SYSTEM BRINGS AND
WHERE THE HEAVIEST AMOUNTS FALL...THERE IS THE POTENTIAL FOR
ADDITIONAL RISES ON THE MISSISSIPPI RIVER BEYOND WHAT IS CURRENTLY
FORECAST.    ..STOFLET/DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

12/DLF
Hazardous weather outlook, Apr 15, 4:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI APR 15 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE STORM SYSTEM WILL TRACK FROM EASTERN KANSAS
TODAY TO WEST CENTRAL ILLINOIS BY THIS EVENING. THIS SYSTEM WILL
PRODUCE STRONG EAST WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH
ACROSS THE AREA. A WIND ADVISORY HAS BEEN ISSUED TODAY FOR AREAS
GENERALLY ALONG AND NORTH OF INTERSTATE 80 WHERE THE HIGH WINDS ARE
EXPECTED TO BE MORE WIDESPREAD AND LAST A LONGER DURATION OF THE DAY.
AS RAIN SHOWERS SPREAD ACROSS THE OUTLOOK AREA TODAY...THEY MAY HELP
ENHANCE SOME LOCALIZED HIGHER WIND GUSTS AS WELL. THESE HIGH WINDS
WILL COMBINE WITH DRIED VEGETATION AND LOW RELATIVE HUMIDITIES TO
PRODUCE A VERY HIGH THREAT OF GRASS FIRES TODAY UNTIL THE RAIN
BEGINS. AREAS MORE SUSCEPTIBLE TO THE THREAT OF GRASS FIRES WILL BE
ALONG AND NORTH OF INTERSTATE 80 THROUGH EARLY AFTERNOON.

RAIN SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL SPREAD ACROSS THE
OUTLOOK AREA FROM THE SOUTH AS THE DAY PROGRESSES. THE RAIN WILL THEN
LAST WELL INTO FRIDAY NIGHT. THIS WILL BRING WIDESPREAD MODERATE
RAINS OF ONE-HALF TO ONE INCH TO MUCH OF THE OUTLOOK AREA BY SATURDAY
MORNING. BESIDES THE MORE WIDESPREAD RAINS...A LINE OF SCATTERED
THUNDERSTORMS MAY FORM FROM JUST SOUTHWEST OF THE QUAD CITIES...
THROUGH FAR SOUTHEAST IOWA AND NORTHEAST MISSOURI BY LATE THIS
AFTERNOON. THERE IS A LOW CHANCE THAT A FEW OF THESE STORMS MAY BE
ABLE TO PRODUCE 1 INCH HAIL AND WIND GUSTS UP TO 60 MPH AS THEY
PROGRESS ACROSS WEST CENTRAL ILLINOIS THROUGH EARLY EVENING.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE REGION EARLY NEXT WEEK.
THE SYSTEM WILL BRING RAIN AND SOME THUNDERSTORMS TO THE REGION
MONDAY INTO TUESDAY. THE RAINFALL MAY BE ENOUGH TO AGGRAVATE THE
ALREADY SWOLLEN MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED ACROSS
PORTIONS OF WEST CENTRAL ILLINOIS THIS AFTERNOON AND EVENING.

12/DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Henry

When
April 15, 8:00 AM CST to 11:00 AM CST
Where
Henry forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Strong gradient winds gusting to around 50 mph blew down some trees and large limbs in and around the Kewanee, IL area during the morning of April 15. Time estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305528.